Ohio, 2014

Flooding in Ohio, February 21 to 22, 2014

February 21 to 22, 2014 · NWS PBZ · 2 events in 2 counties and zones

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 11:48 AM EST, 12 minutes earlier.

Area forecast discussion, Feb 21, 11:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EST FRI FEB 21 2014

.SYNOPSIS...
GUSTY WINDS ARE EXPECTED TODAY BEHIND A DEPARTING COLD FRONT. A
WEAK DISTURBANCE WILL CROSS THE REGION SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE CDFNT HAS PUSHED E OF THE RGN. A FEW RAIN/SNW SHWRS HAVE DVLPD
ALG AN UPR TROF AXIS ACRS OH AND SOME OF THIS ACTIVITY MAY CLIP
AREAS N OF PIT THIS AFTN. OTRW A FEW BRKS IN THE CLDS AND NR
STEADY TEMPS EXPD TDA. MXG SHOULD RESULT IN WND GUSTS ARND 45 MPH
THIS AFTN AS WELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE AND WAA WILL PROVIDE A DRY SATURDAY WITH ABOVE
NORMAL TEMPS AND PARTLY TO MOSTLY SUNNY SKIES.

THE NEXT WEAK COLD FRONT WILL SINK THROUGH LATE SAT NIGHT AND
SUNDAY MORNING. MODELS ARE STILL NOT QUITE INTO AGREEMENT ON WHAT
TO DO WITH THIS BOUNDARY...PARTICULARLY SUNDAY AFTERNOON AS THE
BOUNDARY STALLS OVER THE FAR SOUTH AND A SFC WAVE DEVELOPS ALONG
IT. IT DOES APPEAR THAT RAIN AND SNOW SHOWERS WILL DEVELOP WITH
THE FEATURE SUNDAY AFTERNOON...BUT WHERE AND TO WHAT EXTENT ARE
STILL IN QUESTION. ALSO...WITH DIFFERENCES IN THE LOCATION OF THE
FRONT...MEANS DIFFERENCES IN THE RAIN-SNOW LINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL TROUGH WILL SETTLE ACROSS THE EASTERN US ONCE AGAIN AT
THE START OF THE PERIOD. THIS WILL BRING A SERIES OF FAST MOVING
SHORTWAVES AND PERIODS OF SNOW SHOWERS THROUGH THE WEEK. WITH
ARCTIC AIR ENCROACHING BY THE END OF THE WEEK...TEMPERATURES WILL
LIKELY REMAIN BELOW SEASONAL AVERAGES.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
GENLY MVFR TO IFR CONDS AS A CDFNT PUSHES E OF THE RGN. THROUGH
THE DAY...STRONGER MIXING COMES INTO PLAY AS THE FRONT PUSHES
EASTWARD AND DRIER AIR BECOMES ENTRAINED...WHICH SHOULD ALLOW
GUSTS TO INCREASE INTO EARLY AFTERNOON. HOWEVER...SKIES SHOULD
SCATTER OUT BY LATE...BRINGING A RETURN TO VFR CONDITIONS.

.OUTLOOK..../SATURDAY THROUGH TUESDAY/...
THE NXT CHC FOR RESTRICTIONS WL COME WITH A REINFORCING CDFNT ON
SATURDAY. ANOTHER CLIPPER SYSTEM WILL BRING RESTRICTIONS MONDAY
NIGHT/TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MDZ001.
OH...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR WVZ001>004-012-
     021>023-041.

&&

07
Hazardous weather outlook, Feb 21, 4:58 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EST FRI FEB 21 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
458 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Guernsey

When
February 21, 12:00 PM EST to February 22, 9:30 AM EST
Where
Guernsey County, Derwent to 0.72 mi SW of Derwent
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.920, -81.530

Wills Creek was in minor flood due ice jams and rainfall, causing flooding of low lying areas near Derwent.

Flood, Harrison

When
February 21, 1:00 PM EST to 6:00 PM EST
Where
Harrison County, Bowerston to 0.46 mi N of Conotton
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.430, -81.180

Emergency management reported flooding due to an ice jam on Conotton Creek. Portions of Route 151 were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498883, 498886.